Alert archive / Pennsylvania / River Flood Warnings in 2018

River Flood Warning 44, NWS State College, PA

August 14, 20184 counties in Pennsylvania

NWS State College, PA issued this river flood warning at Aug 14, 2018, 9:47 AM EDT for 4 counties in Pennsylvania. It took effect at Aug 15, 2018, 3:17 AM EDT. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2018, 9:47 AM EDT (13:47 UTC)
In effect from
Aug 15, 2018, 3:17 AM EDT
Expired
Aug 16, 2018, 5:20 PM EDT
In force
38 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

Counties Columbia County, PA, Montour County, PA, Northumberland County, PA, Union County, PA

The radar

The State College radar (KCCX), 109 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Susquehanna River at Danville (DANP1). The gauge peaked at 22.28 ft at Aug 15, 2018, 11:00 PM EDT.

actionminormoderate10152008/1408/1508/1608/17
Action stage
15 ft
Minor stage
20 ft
Moderate stage
23 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01540500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Aug 14, 7:55 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 14, 7:55 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service State College PA
755 AM EDT Tue Aug 14 2018

.SYNOPSIS...
A slow moving upper level low pressure system located over
Central Pennsylvania this morning will drift northeastward
to near Boston by daybreak Wednesday. This weather feature
will bring fairly numerous moderate, to occasionally heavy
showers and isolated thunderstorms across Pennsylvania today
through early tonight. Localized Flash Flooding is possible
where heavy showers and thunderstorms train, or remain
stationary over the same locations. A ridge of high
pressure will move east from the Ohio valley and crest over
the region Wednesday into Thursday morning, accompanied by
dry weather, light wind, and temperatures about 5 degrees above
normal both Wednesday and Thursday. A weak cold front will
arrive late in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Flooding concerns re-igniting across portions of the Central
and North- central Mtns of PA early today as a compact, though
rather potent spoke of mid/upper level vorticity pivots west and
SW around the center of a slow-moving upper low located across
the Mid/Lower Susq Valley.

GOES East, Mid and Upper level water vapor channels show some
drying aloft and subsequent cloud-top cooling with occasional
IC flashes and CGs near and to the SW of KUNV over the past
hour.

QPE to FFG has increased to 70-80 percent in a few of the
heavier slow-moving showers/TSRA between KUNV and KJST, with
Hydrophobic Unit Streamflow values also expanding/increasing to
between 3.5-7.5 M3*Sec-1*KM-2. These values are sufficient to
begin poor drainage flooding and bankfull conditions on small
streams in that area, and prompted the expansion of the Flash
Flood Watch that runs through 02Z Wed.

Last several runs of the HRRR have been erratic, with runs from
around 04Z showing a concentration of convection and 2+ inch
rainfall between KIPT and KSEG, while the last few runs of this
CAMS guidance quickly dissolve the current and most intense
convection near and to the south of KUNV and shift the
concentration to the Mid Susq Valley and points north where WPC
has its highest risk of Excessive Rain this morning.

Compact area of convection is intensifying between KSEG and
KAVP and this is where the earlier runs of the HRRR showed the
highest QPF. Another area to monitor closely over the next
several hours.

Expect the current and aforementioned compact vort lobe to
maintain better areal coverage and intensity of the convection
over Central and Scent PA than the HRRR depicts, before the
brunt of the showers/isolated TSRA shift primarily to the north
and east of a KBFD to KUNV to KSEG line this afternoon and
evening as the upper low lifts across NEPA.

Although the flash flood threat is not as great as Monday,
very wet ground could leave the eastern counties susceptible to
additional flooding issues through this afternoon/early
evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
Upper low continues to slowly lift newd to the Hudson Valley
later tonight. This will lead to steadily decreasing areal
coverage and intensity of showers as the HREF shows very little
QPF to the West of a KELM to KSEG line and PWAT values on the
GEFS drop from about 40MM at 00Z Wed to under 25 MM by 12 WED
across most of the CWA.

Any partial clearing will combine with the moist ground and near
calm air to produce areas of dense valley fog late
tonight/early Wed morning. Min temps will still be near to
slightly above normal for tonight - in the upper 50s NW to low
and mid 60s elsewhere.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Models agree in the current upper low lifting out across the NEw
England states and weakening Wednesday, bringing a short period
of dry weather for a change for midweek as a flattening ridge
aloft slides east across PA.

The respite in the rain will be short lived as a new upper
trough/weak cold front is slated to approach the area Thursday
and Friday. In fact the models have a pair of upper shortwaves
that translate into several more days of at least scattered
showers and thunderstorms, mainly from later Thursday through
Saturday.

Drier weather should arrive for Sunday, but the overall pattern
looks to remain unsettled as the medium range guidance favors
and eastern trough and western ridge pattern through at least
the middle of next week.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Upper low continues to bring impacts to flying conditions over
central PA. Conditions variable this morning, with restrictions
generally confined to the NW half. But showers/isolated
thunderstorms bringing local reductions and brief heavy rainfall
as they drift southward.

Convection should retreat to just the NE counties by late
morning as conditions gradually improve to VFR, but scattered
showers/tstms return this afternoon with local impacts.

Break in the precip starts tonight but anticipate ceiling
restrictions to develop over the western higher terrain and
(with very wet ground) a good amount of valley fog areawide.

.Outlook...

Wed...AM fog. Otherwise no six wx.

Thu-Sat...AM fog. Otherwise, scattered showers/tstms will bring
local restrictions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for PAZ012-018-019-
024>028-037-041-042-045-046-049>053-058.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Fitzgerald/Lambert/Tyburski
LONG TERM...La Corte/Lambert
AVIATION...Martin/RXR
Hazardous weather outlook, Aug 14, 4:05 AM EDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
405 AM EDT Tue Aug 14 2018

PAZ004>006-010-011-017-033>036-056-057-059-063>066-150815-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
405 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-018-019-024>028-037-041-042-045-046-049>053-058-150815-
Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Mifflin-Juniata-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
405 AM EDT Tue Aug 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of heavy rain and flooding
to the National Weather Service in State College, PA.

Lambert

In the hours before

Local storm report, Aug 14, 8:48 AM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
848 AM EDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      FORKSVILLE              41.49N  76.60W
08/14/2018                   SULLIVAN           PA   EMERGENCY MNGR

            MULTIPLE ROADS CLOSED INCLUDING RTE 87 BETWEEN
            FORKSVILLE AND DUSHORE.

&&

EVENT NUMBER CTP1802199

JRB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:22 PM EDTAreal Flood AdvisoryCTPJuniata, Perry113 min
Aug 13, 10:22 PM EDTAreal Flood WarningCTPColumbia, Schuylkill9 hr
Aug 14, 3:03 AM EDTAreal Flood AdvisoryCTPCambria117 min
Aug 14, 3:57 AM EDTRiver Flood WarningCTPDauphin66 hr
Aug 14, 4:20 AM EDTAreal Flood AdvisoryCTPBlair115 min
Aug 14, 5:46 AM EDTAreal Flood AdvisoryCTPCentre, Huntingdon, Mifflin3 hr
Aug 14, 6:19 AM EDTAreal Flood WarningCTPSullivan3 hr
Aug 14, 6:41 AM EDTFlash Flood WarningCTPLycoming, Sullivan3 hr
Aug 14, 8:08 AM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming, Northumberland, Union3 hr
Aug 14, 9:42 AM EDTAreal Flood WarningCTPSullivan9 hr
Aug 14, 9:47 AM EDTRiver Flood WarningCTPColumbia55 hr
Aug 14, 2:11 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Schuylkill, Tioga3 hr
Aug 14, 3:21 PM EDTRiver Flood WarningCTPLycoming, Sullivan111 min

Nearby

River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.